Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 112, NWS Grand Forks, ND

July 15, 2004Otter Tail County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 15, 2004, 5:28 PM CDT for Otter Tail County, Minnesota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2004, 5:28 PM CDT (22:28 UTC)
Expired
Jul 15, 2004, 6:30 PM CDT
In force
62 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Otter Tail County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 161 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.5 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2004-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2004-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-300 J/kg
Mixed-layer LCL
1370 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 152228
SVRFGF
MNC111-152330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
528 PM CDT THU JUL 15 2004

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  WESTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA

* UNTIL 630 PM CDT.

* AT 524 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES EAST OF DUNVILLA...OR ABOUT 12 MILES   
SOUTHWEST OF DETROIT LAKES...MOVING TO THE SOUTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...

  LAKE LIDA AT 530 PM...
  MAPLEWOOD STATE PARK AT 535 PM...
  STAR LAKE AT 540 PM AND
  EDWARDS AT 545 PM.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4669 9582 4669 9612 4616 9594 4618 9558

$$

JCA/PAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:00 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 15, 2:00 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
200 PM CDT THU JUL 15 2004

.DISCUSSION...
18Z MSAS ANALYSIS DEPICTED TROUGH AXIS VICINITY OF RED RIVER VALLEY
WHILE RIDGE OF HIGH PRESSURE WAS EVIDENT OVER ALBERTA/SASK PROVINCE.
LATEST WATER VAPOR IMAGERY INDICATED 100KT JET DIVING SOUTHEAST OVER
THE DAKOTAS WITH REGION STARTING TO BECOME UNDER THE INFLUENCE OF
FAVORABLE RIGHT REAR QUAD OF JET ESPECIALLY OVER THE CENTRAL PART OF
NORTH DAKOTA. THIS FEATURE COUPLED WITH VORTICITY MAXIMA DROPPING
SOUTHEAST FROM SASK PROVINCE IS STARTING TO AID LARGE SCALE ASCENT
OVER REGION. THIS LIFT COUPLED WITH MODERATELY UNSTABLE ATMOSPHERIC
CONDITIONS SHOULD LEAD TO THUNDERSTORM DEVELOPMENT THIS AFTERNOON.

MAIN FORECAST CHALLENGE CONCERNS CONVECTIVE CHANGES IN CONJUNCTION
WITH TROUGH PASSAGE THIS EVENING ACROSS REGION. APPEARS THUNDER
CHANCES LOOKING FEASIBLE THIS AFTERNOON AND EVENING AS MODERATE
INSTABILITY INTERACTS WITH DYNAMIC AIDED LARGE SCALE ASCENT. TIMING
WISE LOOKS LIKE BEST UPPER LEVEL DIVERGENCE/ASCENT/ INSTABILITY
MAXES OUT AT 00Z ACROSS THE VALLEY WITH ANY CONVECTION THAT FORMS
STARTING TO HEAD INTO MINNESOTA. PRESENT INDICATIONS POINT TO
CONVECTION ENDING BEFORE MIDNIGHT. THUS WILL ADDRESS TIMING WORDING
ACCORDINGLY. IN WAKE OF TROUGH QUIET PERIOD SETS UP FOR REGION FOR
THE NEXT COUPLE OF DAYS AS HIGH PRESSURE BUILDS INTO THE REGION FROM
WESTERN CANADA WITH DRY AND SEASONABLE WARM CONDITIONS. AS HIGH
SLIPS OFF TO THE EAST ON SATURDAY EXPECT COMMENCEMENT OF RETURN FLOW
WITH NEXT CONVECTIVE CHANCES LOOMING ON THE HORIZON ON SUNDAY AS
NEXT TROUGH APPROACHES.

.LONG TERM...(SUNDAY NIGHT THRU THURSDAY)
GOOD RUN TO RUN CONTINUITY WITH GFS WITH ONLY TIMING DIFFERENCES
NOTED. ENSEMBLE MEANS ARE FASTER WITH BREAKING DOWN 500MB RIDGE OVER
NORTHERN ROCKIES...THUS WILL TREND WITH FASTER 12Z GFS. 500MB RIDGE
REMAINS STRONG THROUGH MONDAY WITH SHORTWAVE ENERGY RIDING OVER THE
TOP. WILL STICK WITH CONTINUITY AND LEAVE THUNDER CHANCES. RIDGE
BEGINS TO FLATTEN TUESDAY CREATING A MORE ENERGETIC ZONAL FLOW.
TROUGH TO SWING THROUGH TUESDAY OR WEDNESDAY. WITH THIS...WILL
EXTEND THUNDER CHANCES THROUGH TUESDAY NIGHT ALL AREAS AND FAR
EASTERN FORECAST AREA THROUGH WEDNESDAY. TEMPERATURES WILL REMAIN
AROUND NORMAL VALUES THROUGH WEDNESDAY...AND BECOME BELOW NORMAL ON
THURSDAY AFTER THE PASSAGE OF THE AFOREMENTIONED TROUGH.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...NONE.
MN...NONE.

&&

BERG/GRAFENAUER
Hazardous weather outlook, Jul 15, 6:28 AM CDT, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
628 AM CDT THU JUL 15 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-151430-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
628 AM CDT THU JUL 15 2004

...SEVERE WEATHER POSSIBLE ACROSS EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWESTERN MINNESOTA THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE WEATHER...INCLUDING LARGE HAIL AND DAMAGING
WINDS...IS POSSIBLE ACROSS EASTERN NORTH DAKOTA...WESTERN MINNESOTA
AND NORTHWESTERN MINNESOTA THIS AFTERNOON AND EVENING.

A FRONTAL SYSTEM WILL MOVE ACROSS THE REGION THIS AFTERNOON AND
EARLY EVENING WHEN THE ATMOSPHERE WILL BE MOST UNSTABLE. SCATTERED
SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THIS
FRONT AS IT MOVES THROUGH. AN ISOLATED TORNADO IS ALSO POSSIBLE
EARLY IN THE EVENT WHEN DISCREET SUPERCELLS ARE MOST LIKELY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE DURING THE SUNDAY THROUGH
TUESDAY PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM 1 PM TO 10 PM.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE)

BRAMER

In the hours before

Local storm report, Jul 15, 2:33 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
233 PM CDT THU JUL 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             4 SE MAHNOMEN           47.27N 95.91W
07/15/2004  1.00 INCH        MAHNOMEN           MN   PUBLIC

0207 PM     TSTM WND GST     4 S MAHNOMEN            47.26N 95.97W
07/15/2004  65 MPH           MAHNOMEN           MN   MESONET

&&

KENNEDY

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 1:57 PM CDTSevere Thunderstorm WarningFGFMahnomen48 min
Jul 15, 2:40 PM CDTSevere Thunderstorm WarningFGFBecker50 min
Jul 15, 4:55 PM CDTSevere Thunderstorm WarningFGFBecker50 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.